Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 151, NWS Raleigh, NC

July 13, 2017Hoke County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2017, 3:53 PM EDT for Hoke County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 3:53 PM EDT (19:53 UTC)
Expired
Jul 13, 2017, 4:45 PM EDT
In force
52 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS52 KRAH 131953
SVRRAH
NCC093-132045-
/O.NEW.KRAH.SV.W.0151.170713T1953Z-170713T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
353 PM EDT THU JUL 13 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Hoke County in central North Carolina...

* Until 445 PM EDT

* At 352 PM EDT, a severe thunderstorm was located near Raeford, and
  is nearly stationary.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Raeford, Silver City, Rockfish and Bowmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3490 7934 3496 7936 3502 7944 3510 7937
      3516 7926 3515 7916 3511 7910 3508 7909
      3504 7909 3499 7905 3491 7911 3488 7921
TIME...MOT...LOC 1952Z 300DEG 4KT 3506 7927 

HAIL...<.75IN
WIND...60MPH
 
$$

26
4 follow-up statements
343 
WWUS52 KRAH 132004
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
404 PM EDT THU JUL 13 2017

NCC093-132045-
/O.CON.KRAH.SV.W.0151.000000T0000Z-170713T2045Z/
Hoke NC-
404 PM EDT THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR HOKE COUNTY...

At 404 PM EDT, a severe thunderstorm was located near Raeford, moving
east at 5 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Raeford, Silver City, Rockfish and Bowmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

&&

LAT...LON 3490 7934 3496 7936 3502 7944 3510 7937
      3516 7926 3515 7916 3511 7910 3508 7909
      3504 7909 3499 7905 3491 7911 3488 7921
TIME...MOT...LOC 2004Z 289DEG 6KT 3505 7924 

HAIL...<.75IN
WIND...60MPH
 
$$

26
140 
WWUS52 KRAH 132022
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
422 PM EDT THU JUL 13 2017

NCC093-132045-
/O.CON.KRAH.SV.W.0151.000000T0000Z-170713T2045Z/
Hoke NC-
422 PM EDT THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR HOKE COUNTY...

At 421 PM EDT, a severe thunderstorm was located near Raeford, moving
east at 5 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Raeford, Silver City, Rockfish and Bowmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and continuous cloud to ground lightning are 
also occurring with this storm. Move indoors immediately. Lightning 
is one of nature's leading killers. Remember, if you can hear 
thunder, you are close enough to be struck by lightning.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

&&

LAT...LON 3490 7934 3496 7936 3501 7942 3504 7942
      3508 7935 3514 7924 3515 7919 3515 7916
      3511 7910 3508 7909 3504 7909 3499 7905
      3491 7911 3488 7921
TIME...MOT...LOC 2021Z 289DEG 6KT 3505 7923 

HAIL...<.75IN
WIND...60MPH
 
$$

26
749 
WWUS52 KRAH 132040
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
440 PM EDT THU JUL 13 2017

NCC093-132045-
/O.CON.KRAH.SV.W.0151.000000T0000Z-170713T2045Z/
Hoke NC-
440 PM EDT THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR HOKE COUNTY...

At 439 PM EDT, a severe thunderstorm was located near Raeford, moving
southeast at 5 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Raeford, Silver City, Rockfish and Bowmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3490 7934 3496 7936 3501 7942 3504 7942
      3508 7935 3514 7924 3515 7919 3515 7916
      3511 7910 3508 7909 3504 7909 3499 7905
      3491 7911 3488 7921
TIME...MOT...LOC 2039Z 315DEG 6KT 3499 7917 

HAIL...<.75IN
WIND...60MPH
 
$$

26
050 
WWUS52 KRAH 132048
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
448 PM EDT THU JUL 13 2017

NCC093-132056-
/O.EXP.KRAH.SV.W.0151.000000T0000Z-170713T2045Z/
Hoke NC-
448 PM EDT THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR HOKE COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened and no longer 
poses an immediate threat to life or property. Therefore, the 
warning has been allowed to expire. However, heavy rain and frequent 
lightning, some cloud to ground, will persist around Raeford through 
around 5 pm. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3490 7934 3496 7936 3501 7942 3504 7942
      3508 7935 3514 7924 3515 7919 3515 7916
      3511 7910 3508 7909 3504 7909 3499 7905
      3491 7911 3488 7921
TIME...MOT...LOC 2046Z 300DEG 4KT 3499 7916 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:50 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 13, 2:50 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
250 PM EDT Thu Jul 13 2017

.SYNOPSIS...
Above normal heat and humidity will persist through Friday. A cold
front will approach from the north on Saturday, then stall over
eastern portions of the Carolinas through Sunday.

&&

.NEAR TERM /Through Tonight/...
As of 145 PM EDT Thursday...

Expect sensible weather very similar to yesterday, with highs in the
mid 90s, isolated to scattered convection possible during the
afternoon and evening hours.

With rich low-level moisture present over and upstream of central NC
at 925/850mb per 17Z SPC mesoanalysis, dewpoints appear less likely
to mix out west of the Hwy 1 corridor this afternoon. As such, a
heat advisory is in effect for the majority of central NC (aside
from the climatologically cooler/drier Triad and northern Piedmont),
with maximum heat indices in the 102-107F range. Expect lows tonight
in the mid 70s.

As an upper level low progresses ESE across the upper Great Lakes,
the height gradient will tighten over the OH Valley and a weak
albeit more pronounced SW/SSW flow aloft (and potential for small
amplitude disturbances) may be present on the western periphery of
the upper level ridge in the southern Appalachians. Convection
allowing models suggest there will be increased convective coverage
in the mountains (compared to yesterday), with activity more likely
to drift/propagate east through the western Piedmont toward the
Triangle late this aft/eve. Additionally, isolated diurnal
convection will be possible in assoc/w a weak sfc trough invof Hwy 1
and invof the seabreeze in the SE Coastal Plain. -Vincent

&&

.SHORT TERM /Friday and Friday Night/...
As of 145 PM EDT Thursday...

The upper level low tracking ESE through the upper Great Lakes
tonight will progress toward New England Fri/Fri night, with an
associated sfc low and attendant cold front progressing into the Mid-
Atlantic. Expect a better chance for diurnal convection (compared to
previous days) as central NC becomes situated at the southern
periphery of the westerlies and a well-defined surface trough
develops east of the Appalachians. Otherwise, with little change in
airmass, expect sensible weather conditions similar to today, e.g.
highs in the mid 90s and dewpoints in the 70-75F range. A heat
advisory may be needed once again for portions of central NC,
however, due to uncertainty in the timing/coverage/location of
convection and uncertainty w/regard to afternoon dewpoints given
stronger low-level flow (~15 knots) and better mixing than previous
days, no advisory will be issued at this time. Expect lows Fri night
in the lower/mid 70s.

Any robust updraft will be capable of producing brief/isolated
severe downbursts Fri aft/eve given relatively better forcing
/greater convective coverage/ and stronger flow aloft (20-25 knots)
than in previous days along with moderate instability, moderate
DCAPE, and high PWAT. -Vincent

&&

.LONG TERM /Saturday through Thursday/...
As of 250 PM EDT Thursday...

Initial weak backdoor cold front sags south into the northern tier
early Saturday, progressing slowly to the southern tier Saturday
night. Instability will favor the south which will have much higher
instability due to the favorable diurnal cycle, as well as steeper
(>6K/km) mid level lapse rates ahead of the associated short wave.
Shear will be rather weak, but could see severe downburst potential
with precip loading in the very moist (PW >2.0") airmass. Will have
chance PoPs across the north, increasing to likely PoPs
progressively southeastward as the evening approaches. Highs will
range from upper 80s north to low 90s south. Convection will remain
focused more to the southeast overnight and Sunday as the front
stalls in the coastal plain, with only slight chances northwest
ranging to likely Sunday afternoon across the southern coastal
plain. Highs Sunday will be fairly uniform across the area due to
the front's cloudiness and precip tempering highs in the east. Most
areas will be within a degree or two north or south of 90.

A second mid level short wave and associated surface front will move
east into the area Monday into Monday night, providing increased
chances for convection. We will also have potential for isolated
damaging downbursts as storm strength will be enhanced by diffluence
aloft as a 50 knot jet streak lifts northeast of the area Monday
evening. PoPs will again be higher in the southeast due to the
systems coincident arrival during max heating. Highs will again be
mainly within a degree or so of 90.

Deeper moisture will edge offshore, but the short wave trof remains
pinned along the Atlantic coast Tuesday through midweek. Forcing and
shear will be weak, with mainly diurnal PoPs in the 20-30% range.
Highs will be creeping up just a bit each day as the airmass
modifies...from ~90 Tuesday to low & perhaps mid 90s on Thursday.

&&

.AVIATION /18Z Thursday through Tuesday/...
As of 145 PM EDT Thursday...

24-HR TAF Period: VFR conditions will prevail through the majority
of the TAF period. Isolated to scattered convection will be possible
this afternoon and evening, potentially affecting all terminals,
though the INT/GSO/RDU terminals should have a relative better
chance. Expect southwest winds at 7-12 knots. VRB15G30KT can be
expected in thunderstorms. Low ceilings may develop at any terminal
early Friday morning, however, confidence is too low to warrant
mention at this time.

Looking Ahead: Fri/Fri night will be very similar to the current TAF
period. Expect an increased potential for primarily afternoon and
evening convection and early morning stratus /low ceilings/ over the
weekend/early next week as a weak cold front progresses into the
region from the north and stalls over the Carolinas. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for NCZ010-011-
026>028-041>043-073>078-083>086-088-089.

&&

SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...mlm
AVIATION...Vincent
Hazardous weather outlook, Jul 13, 8:47 AM EDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
847 AM EDT Thu Jul 13 2017

NCZ010-011-026>028-041>043-073>078-083>086-088-089-141300-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
847 AM EDT Thu Jul 13 2017

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A heat advisory may be needed again on Friday.

Isolated severe thunderstorms will be possible during the afternoon
and evening hours on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021>025-038>040-141300-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-
847 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe thunderstorms will be possible during the afternoon
and evening hours on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 3:25 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT THU JUL 13 2017

NCZ041-042-132015-
Johnston NC-Wake NC-
325 PM EDT THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAKE AND CENTRAL
JOHNSTON COUNTIES UNTIL 415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clayton, or 12 miles north of Smithfield. This storm was nearly
stationary.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Smithfield, Clayton, Coats Crossroads and Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3574 7853 3575 7847 3575 7841 3574 7835
      3571 7830 3566 7829 3558 7831 3553 7838
      3551 7844 3551 7852 3553 7860 3558 7862
      3565 7861 3569 7857
TIME...MOT...LOC 1924Z 010DEG 3KT 3567 7843

VINCENT
Special weather statement, Jul 13, 3:42 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
342 PM EDT THU JUL 13 2017

NCZ086-132015-
Hoke NC-
342 PM EDT THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HOKE COUNTY UNTIL 415 PM
EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raeford, moving east at 10 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Raeford, Silver City and Bowmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3494 7931 3498 7936 3504 7939 3509 7938
      3514 7935 3516 7930 3518 7923 3517 7916
      3514 7912 3509 7910 3504 7909 3499 7909
      3495 7913 3493 7918 3493 7926
TIME...MOT...LOC 1942Z 273DEG 10KT 3506 7927

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:56 AM EDTHeat AdvisoryRAHAnson, Cumberland, Edgecombe, Franklin, Halifax, Harnett and 14 more16 hr
Jul 13, 3:25 PM EDTSpecial Weather StatementRAHJohnston50 min
Jul 13, 3:42 PM EDTSpecial Weather StatementRAHHoke33 min
Jul 13, 4:50 PM EDTSpecial Weather StatementRAHGuilford40 min
Jul 13, 5:00 PM EDTSpecial Weather StatementRAHHoke45 min
Jul 13, 5:19 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford56 min
Jul 13, 5:27 PM EDTSpecial Weather StatementRAHForsyth63 min
Jul 13, 5:44 PM EDTSpecial Weather StatementRAHOrange, Person61 min
Jul 13, 5:56 PM EDTSevere Thunderstorm WarningRAHPerson44 min
Jul 13, 5:59 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange58 min
Jul 13, 6:19 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph56 min
Jul 13, 6:37 PM EDTSpecial Weather StatementRAHDurham, Granville53 min
Jul 13, 7:31 PM EDTSpecial Weather StatementRAHFranklin, Wake59 min
Jul 13, 7:34 PM EDTSevere Thunderstorm WarningRAHWake28 min
Jul 13, 7:59 PM EDTSpecial Weather StatementRAHRandolph61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.